Browse

You are looking at 1 - 3 of 3 items for :

  • Weight loss x
Clear All
Open access

Anna Tortora, Domenico La Sala and Mario Vitale

Summary

Reduced intestinal absorption of levothyroxine (LT4) is the most common cause of failure to achieve an adequate therapeutic target in hypothyroid patients under replacement therapy. We present the case of a 63-year-old woman with autoimmune hypothyroidism previously well-replaced with tablet LT4 who became unexpectedly no more euthyroid. At presentation, the patient reported the onset of acute gastrointestinal symptoms characterized by nausea, loss of appetite, flatulence, abdominal cramps and diarrhea, associated with increase of thyrotropin levels (TSH: 11 mIU/mL). Suspecting a malabsorption disease, a thyroxine solid-to-liquid formulation switch, at the same daily dose, was adopted to reach an optimal therapeutic target despite the gastrointestinal symptoms persistence. Oral LT4 solution normalized thyroid hormones. Further investigations diagnosed giardiasis, and antibiotic therapy was prescribed. This case report is compatible with a malabsorption syndrome caused by an intestinal parasite (Giardia lamblia). The reduced absorption of levothyroxine was resolved by LT4 oral solution.

Learning points:

  • The failure to adequately control hypothyroidism with oral levothyroxine is a common clinical problem.

  • Before increasing levothyroxine dose in a patient with hypothyroidism previously well-controlled with LT4 tablets but no more in appropriate therapeutic target, we suggest to investigate non adhesion to LT4 therapy, drug or food interference with levothyroxine absorption, intestinal infection, inflammatory intestinal disease, celiac disease, lactose intolerance, short bowel syndrome after intestinal or bariatric surgery, hepatic cirrhosis and congestive heart failure.

  • LT4 oral solution has a better absorptive profile than the tablet. In hypothyroid patients affected by malabsorption syndrome, switch of replacement therapy from tablet to liquid LT4 should be tested before increasing the dose of LT4.

Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.

  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.

  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.

  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.

Open access

Andrea Pucci, Wui Hang Cheung, Jenny Jones, Sean Manning, Helen Kingett, Marco Adamo, Mohamed Elkalaawy, Andrew Jenkinson, Nicholas Finer, Jacqueline Doyle, Majid Hashemi and Rachel L Batterham

Summary

Sleeve gastrectomy (SG) is the second most commonly performed bariatric procedure worldwide. Altered circulating gut hormones have been suggested to contribute post-operatively to appetite suppression, decreased caloric intake and weight reduction. In the present study, we report a 22-year-old woman who underwent laparoscopic SG for obesity (BMI 46 kg/m2). Post-operatively, she reported marked appetite reduction, which resulted in excessive weight loss (1-year post-SG: BMI 22 kg/m2, weight loss 52%, >99th centile of 1-year percentage of weight loss from 453 SG patients). Gastrointestinal (GI) imaging, GI physiology/motility studies and endoscopy revealed no anatomical cause for her symptoms, and psychological assessments excluded an eating disorder. Despite nutritional supplements and anti-emetics, her weight loss continued (BMI 19 kg/m2), and she required nasogastric feeding. A random gut hormone assessment revealed high plasma peptide YY (PYY) levels. She underwent a 3 h meal study following an overnight fast to assess her subjective appetite and circulating gut hormone levels. Her fasted nausea scores were high, with low hunger, and these worsened with nutrient ingestion. Compared to ten other post-SG female patients, her fasted circulating PYY and nutrient-stimulated PYY and active glucagon-like peptide 1 (GLP1) levels were markedly elevated. Octreotide treatment was associated with suppressed circulating PYY and GLP1 levels, increased appetite, increased caloric intake and weight gain (BMI 22 kg/m2 after 6 months). The present case highlights the value of measuring gut hormones in patients following bariatric surgery who present with anorexia and excessive weight loss and suggests that octreotide treatment can produce symptomatic relief and weight regain in this setting.

Learning points

  • Roux-en-Y gastric bypass and SG produce marked sustained weight reduction. However, there is a marked individual variability in this reduction, and post-operative weight loss follows a normal distribution with extremes of ‘good’ and ‘poor’ response.

  • Profound anorexia and excessive weight loss post-SG may be associated with markedly elevated circulating fasted PYY and post-meal PYY and GLP1 levels.

  • Octreotide treatment can produce symptomatic relief and weight regain for post-SG patients that have an extreme anorectic and weight loss response.

  • The present case highlights the value of measuring circulating gut hormone levels in patients with post-operative anorexia and extreme weight loss.